Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 129, NWS Memphis, TN

July 6, 2016Clay County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 6, 2016, 11:46 AM CDT for Clay County, Randolph County, Arkansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 11:46 AM CDT (16:46 UTC)
Expired
Jul 6, 2016, 12:17 PM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 139 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 12:00 PM CDTTSTM WND DMG6 Nw Pocahontas, ARA LARGE TREE WAS DOWN ACROSS HIGHWAY 90 WEST NEAR SPRINGVIEW ROAD. TIME IS RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 10:48 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2145 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WUUS54 KMEG 061646
SVRMEG
ARC021-121-061730-
/O.NEW.KMEG.SV.W.0129.160706T1646Z-160706T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1146 AM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN ARKANSAS...
  NORTHEASTERN RANDOLPH COUNTY IN ARKANSAS...

* UNTIL 1230 PM CDT

* AT 1146 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATTICA...OR
  7 MILES NORTHWEST OF POCAHONTAS...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  POCAHONTAS...CORNING...REYNO...MAYNARD...BIGGERS...KNOBEL...
  SUCCESS...PEACH ORCHARD...DATTO...DALTON...ATTICA...ELKINS PARK...
  MIDDLEBROOK...HAMIL...BROCKETT...INGRAM...STOKES...PALATKA...
  BRAKEBILL AND BROOKINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3627 9052 3627 9081 3626 9081 3624 9119
      3645 9122 3650 9071 3650 9059
TIME...MOT...LOC 1646Z 264DEG 63KT 3634 9107 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
208 
WWUS54 KMEG 061717
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 PM CDT WED JUL 6 2016

ARC021-121-061727-
/O.CAN.KMEG.SV.W.0129.000000T0000Z-160706T1730Z/
CLAY AR-RANDOLPH AR-
1217 PM CDT WED JUL 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND
NORTHEASTERN RANDOLPH COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FOR
ARKANSAS.

LAT...LON 3627 9052 3627 9081 3626 9081 3624 9119
      3645 9122 3650 9071 3650 9059
TIME...MOT...LOC 1715Z 264DEG 63KT 3640 9040 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:05 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 6, 7:05 AM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
705 AM CDT WED JUL 6 2016

.UPDATE...

Updated Aviation Discussion.

&&

.DISCUSSION... /issued 331 AM CDT WED JUL 6 2016/

A very muggy night across the Midsouth with temperatures ranging
from the mid 70s to low 80s. Dewpoints were high...ranging from
the low 70s in the east to near 80F along the Mississippi river.
Winds were from the south at generally 5 to 10 mph.

For today and tomorrow...first...a heat advisory is in effect for
a good portion of the Midsouth from late this morning through
early this evening. Second...models show next shortwave in the
plains to move east southeast across the northern Midsouth
counties this afternoon...bringing the threat for a few strong or
severe storms. CAPE values by 18z will exceed 3500 j/kg with
lapse rates near -7C. Damaging winds and localized flashflooding
are the main threats. The upper ridge is also building over our
area today...so better storm organization/SPC Slight Risk thinking
is just to our north...but it bears watching by the daycrew. The
heat advisory may have to be extended into tomorrow...as well as
an southwest Delta counties getting upgraded to an Excessive Heat
Warning. Storm chances appear minimal as a significant cap will
accompany the building ridge at 850mb.

Friday through Monday...models indicate an approaching cold front
late Friday. It's projected to stall in the lower Ohio valley
through the weekend while the upper level ridge amplifies over the
plains. Weak capping and weak convergence will allow for diurnal
convection over the area. Storms combined with a bit more cloud
cover should keep temperatures running in the upper 80s to low
90s...cooling heat indices to below 105F. A few strong or severe
pulse storm can't be ruled out...especially in the north and east.

Extended period...the GFS and ECMWF are in good agreement that a
deeper 500mb trough will slide across the Northern/Central
Rockies late Monday through Wednesday. This will in turn push the
upper ridge axis over the Mid Mississippi valley and Great Lakes.
Temperatures should return to the mid 90s for most...along with
decreased rain chances.

JAB

&&

.AVIATION...

12Z TAFS

Mainly VFR conditions are expected today and tonight. Scattered CB
clouds will develop today and a few thunderstorms are possible,
especially in the north. Gusty SW winds 10-20kts will occur today
with less than 10kts tonight.

SWC

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for Dunklin-Pemiscot.

MS...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for Benton MS-Coahoma-DeSoto-Lafayette-Marshall-Panola-
     Quitman-Tallahatchie-Tate-Tunica-Yalobusha.

TN...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for Crockett-Dyer-Fayette-Gibson-Hardeman-Haywood-Lake-
     Lauderdale-Madison-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 6, 8:50 AM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
850 AM CDT WED JUL 6 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
850 AM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT ACROSS A LARGE PORTION OF THE
MIDSOUTH TODAY.

STRONG OR SEVERE THUNDERSTORMS WITH DAMAGING WIND ARE POSSIBLE NORTH
OF A FORREST CITY ARKANSAS TO MEMPHIS TO PICKWICK LAKE LINE.
DAMAGING WINDS AND LOCALIZED FLASH FLOODING ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES ABOVE 105F WILL BE POSSIBLE THURSDAY AND FRIDAY
ACROSS PORTIONS OF THE MIDSOUTH.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JAB/JEB

In the hours before

Special weather statement, Jul 6, 11:15 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1115 AM CDT WED JUL 6 2016

ARZ008-061700-
RANDOLPH AR-
1115 AM CDT WED JUL 6 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL NOON CDT FOR...

NORTHERN RANDOLPH COUNTY IN ARKANSAS...

AT 1114 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR DALTON...OR 17
MILES EAST OF MAMMOTH SPRING...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHERN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3648 9137 3650 9132 3650 9079 3645 9077
      3644 9078 3644 9077 3643 9078 3641 9076
      3633 9127 3637 9128 3637 9129 3639 9129
      3639 9131 3642 9131 3642 9135
TIME...MOT...LOC 1614Z 251DEG 30KT 3642 9125

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:21 AM CDTHeat AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more13 hr
Jul 6, 11:15 AM CDTSpecial Weather StatementMEGRandolph45 min
Jul 6, 11:46 AM CDTFlash Flood WarningMEGLawrence, Randolph3 hr
Jul 6, 12:30 PM CDTSpecial Weather StatementMEGClay45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.